Whitesburg KY
Partly cloudy
Partly cloudy
47°F
 

Every minute counts during heart attack




 

 

DEAR DR. ROACH: I have read that if you think you are having a heart attack, you should put an aspirin under your tongue to help it dissolve fast and therefore thin your blood. Is this true? Does it somehow adversely affect any medicine the hospital might want to administer?

Would it be the same to swallow powder versus a tablet under your tongue? Goody’s powder has caffeine in it. Does this make it better or worse in the case of a heart attack? — G.A.

ANSWER: Yes, it is true that aspirin is among the very first treatments given by paramedics for someone with a suspected heart attack. The fastest way of it being effective is to use a 325-mg regular, uncoated aspirin, and to chew and swallow it. Every minute counts during a heart attack, and chewing the tablet speeds up effectiveness by about six minutes. I think you may be confusing aspirin with nitroglycerine, which is absorbed under the tongue and should be administered only by the paramedic or a doctor if you haven’t had it before. Aspirin is very important and does not interfere with the other medications used.

If you really think you are having a heart attack, call 911 first, then take the aspirin. You still should take it even if you regularly take a baby aspirin. Tell the paramedics that you took it and when. I wouldn’t recommend using a preparation with caffeine.

READERS: Every year, over 1.5 million Americans suffer heart attacks — more than a third are fatal. You can play an essential role in surviving and even preventing a heart attack. To learn more, order the booklet Heart Attack by writing: Dr. Roach — No. 102w, 628 Virginia Drive, Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 Canada with the recipient’s printed name and address.

.

DEAR DR. ROACH: Nine weeks ago, my 76-year-old dad went to Punta Cana in the Dominic Republic for a two-week vacation. On the second day there, he began having diarrhea, and it has persisted since then. He has lost 15 pounds (and was not overweight to start).

He went to a GI doctor, who ordered a single stool culture for ova and parasites, giardia, shiga, campylobacter, salmonella, shigella and C diff (toxin B screen cytotoxin), which all were negative. He will occasionally vomit. He has not had a fever or abdominal pain. Many foods cause violent symptoms, something that never happened before. The GI doctor recommended probiotics, which is being followed.

The GI doctor says he is stumped, and has now started him on a lactose-free diet. We need some resolution to this. What are your thoughts? What else can be done to find out what is wrong? Any help would be greatly appreciated. — B.I.

ANSWER: Normally, we would repeat the stool cultures, since ova and parasites especially can be missed on one. Most specialists recommend three cultures.

I agree with the lactosefree diet and probiotics for now. If it persists, he should probably get an upper and lower endoscopy as well.

Readers may emai l questions to ToYourGood- Health@med.cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803.

©2015 North America Synd.


Leave a Reply